Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 202, NWS Tulsa, OK

May 22, 2020LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 22, 2020, 7:11 PM CDT for LeFlore County, Oklahoma. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 7:11 PM CDT (00:11 UTC)
Expired
May 22, 2020, 8:00 PM CDT
In force
49 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 75 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:01 PM CDTHAIL 1Wister, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS54 KTSA 230011
SVRTSA
OKC079-230100-
/O.NEW.KTSA.SV.W.0202.200523T0011Z-200523T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
711 PM CDT Fri May 22 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Le Flore County in southeastern Oklahoma...

* Until 800 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located 3 miles southwest
  of Talimena State Park, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Talihina...                       Wister...
  Fanshawe...                       Talimena State Park...
  Lake Wister State Park...         Whitesboro...
  Summerfield...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3465 9493 3467 9494 3468 9494 3468 9503
      3470 9506 3475 9506 3494 9494 3494 9493
      3496 9493 3508 9485 3490 9460
TIME...MOT...LOC 0011Z 220DEG 19KT 3475 9499 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
098 
WWUS54 KTSA 230030
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
730 PM CDT Fri May 22 2020

OKC079-230100-
/O.CON.KTSA.SV.W.0202.000000T0000Z-200523T0100Z/
Le Flore OK-
730 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN LE FLORE COUNTY...

At 729 PM CDT, a severe thunderstorm was located near Talimena State
Park, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Wister...                         Fanshawe...
Talimena State Park...            Lake Wister State Park...
Summerfield...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3470 9489 3479 9503 3494 9494 3494 9493
      3496 9493 3508 9485 3491 9461
TIME...MOT...LOC 0029Z 219DEG 17KT 3482 9493 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:09 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 22, 6:09 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
609 PM CDT Fri May 22 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Chances for TSRA will mainly be confined to the KMLC and KFSM
sites this evening and into the overnight. Coverage is in question
given the stability of the environment from previous convection,
so will just include VCTS at those sites for a few hours this
evening. Otherwise, VFR elements are expected to prevail through
the period.

&&

.PREV DISCUSSION... /Issued 238 PM CDT Fri May 22 2020/

DISCUSSION...
An active weather pattern will persist across eastern Oklahoma and
western Arkansas, with multiple opportunities for showers and
thunderstorms into next weekend.

A lot of uncertainty continues in the forecast for the next
several hours concerning whether, where, and how bad any
thunderstorm redevelopment might be in the wake of the morning
thunderstorm complex. The main outflow boundary associated with
the morning storms has pushed well south and east of the forecast
area, but clearing behind the complex relatively early in the day
across parts of eastern Oklahoma has allowed for plenty of heating
and associated destabilization. Another boundary is evident in
Oklahoma Mesonet observations extending across parts of northeast
Oklahoma, generally to the northwest of Tulsa, which could serve
as a local focus for development later this afternoon and evening
given the 2000-3000 J/kg of MUCAPE in the same region on
mesoanalysis. CAM guidance has consistently shown this northern
development today, although as earlier noted, overall this
guidance has handled today's convective evolution very poorly and
as such, has been used cautiously. It is noted that recent radar
data have shown a few echoes near this boundary. Any severe
weather potential with this development would most likely be in
the form of large hail and possibly damaging wind gusts.

Farther to the south, across southeast Oklahoma, dew points in
the low to mid 70s persist and are contributing to 3000-4000 J/kg
MUCAPE near and south of the Red River. This region is most
concerning severe weather wise, as it did not see as much
convective influence outside of the boundary itself, with the
southern edge of the morning complex largely missing Pushmataha
and Choctaw counties. Recent visible satellite trends are showing
and expanding cu field across far southeast Oklahoma. Thunderstorm
development will be likely this afternoon and evening, with
coverage expected to be higher than across points farther north.
Very large hail will be possible with the strongest storms given
the high instability, with at least some damaging wind and tornado
potential as well. The bulk of this activity should wane into
early Saturday morning.

Low shower and thunderstorm chances will persist in much of the
area Saturday and into Saturday night, but overall, this should be
a lull in the activity, being between two upper level systems.
Widespread showers and thunderstorms are expected Sunday afternoon
and into Sunday night as southwest flow aloft develops in advance
of the approaching upper low currently located in the Pacific
Northwest. This low will be slow to approach and also slow to
leave, as it stalls across Texas, leading to our wet and stormy
pattern. Heavy rain and flooding could become an issue - both
flash flooding and mainstem river flooding - depending on where
the heaviest rains occur with each successive round of storms.
Given the uncertainties associated with this pattern, held close
to the National Blend of Models POPs and temperatures for now, but
expect at least some refinement in timing things over the next
several days.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, May 22, 5:21 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
521 PM CDT Fri May 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
521 PM CDT Fri May 22 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...South of Interstate 40.
	ONSET...This Evening.

FLASH FLOOD.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...
Thunderstorms developing along the Red River near Wichita Falls
are expected to continue to develop and move east or northeast
this evening into parts of southeast Oklahoma and possibly
eventually west central Arkansas. A few severe storms are
possible, with large hail and damaging winds being the main severe
weather threat.

A few isolated thunderstorms will remain possible across northeast
Oklahoma and northwest Arkansas, but organized severe weather is
not expected in those areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An unsettled weather pattern will bring daily thunderstorm
chances, mainly from the latter part of the holiday weekend on
into the following week. While some severe weather will be
possible, flooding may become the main threat. Pockets of locally
heavy rainfall, falling on areas likely to have received previous
rounds of heavy rainfall, may begin to cause river flooding and
localized flash flooding by early next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 22, 5:17 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
517 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     HOMINY                  36.41N 96.39W
05/22/2020                   OSAGE              OK   EMERGENCY MNGR

            ONE POWER POLE WAS BLOWN DOWN AS WELL AS SEVERAL LARGE
            TREES. TIME ESTIMATED FROM RADAR.

&&

MAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:43 PM CDTSevere Thunderstorm WarningTSALeFlore47 min
May 22, 8:00 PM CDTSevere Thunderstorm WarningTSALeFlore45 min
May 22, 8:10 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg50 min
May 22, 8:26 PM CDTSevere Thunderstorm WarningTSALeFlore49 min
May 22, 8:28 PM CDTTornado WarningTSALatimer, Pittsburg47 min
May 22, 8:40 PM CDTSpecial Weather StatementTSASequoyah35 min
May 22, 8:47 PM CDTTornado WarningTSALeFlore58 min
May 22, 8:58 PM CDTSevere Thunderstorm WarningTSASequoyah25 min
May 22, 9:06 PM CDTSevere Thunderstorm WarningTSALeFlore54 min
May 22, 9:10 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg50 min
May 22, 9:15 PM CDTTornado WarningTSALatimer45 min
May 22, 9:16 PM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Pushmataha44 min
May 22, 9:52 PM CDTTornado WarningTSALeFlore38 min
May 22, 9:53 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore52 min
May 22, 9:56 PM CDTSevere Thunderstorm WarningTSALeFlore49 min
May 22, 10:00 PM CDTSpecial Weather StatementTSAMcIntosh30 min
May 22, 10:04 PM CDTSevere Thunderstorm WarningTSAHaskell, Pittsburg41 min
May 22, 10:10 PM CDTSevere Thunderstorm WarningTSAChoctaw50 min
May 22, 10:27 PM CDTTornado WarningTSALeFlore46 min
May 22, 10:37 PM CDTSevere Thunderstorm WarningTSALeFlore53 min
May 22, 10:40 PM CDTSevere Thunderstorm WarningTSAHaskell, Muskogee50 min
May 22, 10:42 PM CDTFlash Flood WarningTSALeFlore6 hr
May 22, 10:55 PM CDTSevere Thunderstorm WarningTSAChoctaw65 min
May 22, 11:10 PM CDTSpecial Weather StatementTSALatimer35 min
May 22, 11:11 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg49 min
May 22, 11:26 PM CDTTornado WarningTSAHaskell, Latimer, Pittsburg49 min
May 22, 11:36 PM CDTFlash Flood WarningTSAHaskell, Latimer, Pittsburg3 hr
May 22, 11:41 PM CDTSpecial Weather StatementTSASequoyah49 min
May 22, 11:47 PM CDTSpecial Weather StatementTSAChoctaw43 min
May 23, 12:13 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore47 min
May 23, 12:28 AM CDTSevere Thunderstorm WarningTSALeFlore47 min
May 23, 1:01 AM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha44 min
May 23, 1:20 AM CDTSpecial Weather StatementTSAWagoner25 min
May 23, 1:43 AM CDTSpecial Weather StatementTSAMayes32 min
May 23, 1:43 AM CDTSevere Thunderstorm WarningTSAChoctaw47 min
May 23, 1:52 AM CDTSevere Thunderstorm WarningTSADelaware, Mayes38 min
May 23, 1:55 AM CDTSpecial Weather StatementTSAWagoner35 min
May 23, 2:28 AM CDTSpecial Weather StatementTSAWagoner32 min
May 23, 2:54 AM CDTSpecial Weather StatementTSARogers36 min
May 23, 4:20 AM CDTSpecial Weather StatementTSAHaskell, Latimer, LeFlore55 min
May 23, 8:51 AM CDTRiver Flood WarningTSALeFlore19 hr
May 23, 8:51 AM CDTRiver Flood WarningTSALeFlore6 days

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.